Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

August 24, 2021Logan County, North Dakota

NWS Bismarck, ND issued this special weather statement at Aug 24, 2021, 2:01 AM CDT for Logan County, North Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2021, 2:01 AM CDT (07:01 UTC)
Expired
Aug 24, 2021, 2:30 AM CDT
In force
29 min
Issued by
NWS Bismarck, ND
Hail
0.50 in
Wind
40

County Logan County, ND

The radar

The Bismarck radar (KBIS), 71 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
2391 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
508 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

256 
WWUS83 KBIS 240701
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
201 AM CDT Tue Aug 24 2021
 
NDZ046-047-240730-
Logan ND-Emmons ND-
201 AM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of western Logan and
northeastern Emmons Counties through 230 AM CDT...

At 200 AM CDT, strong thunderstorms were located along a line 
extending from 5 miles east of Hazelton to 4 miles south of 
Napoleon. Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Napoleon, Braddock, Burnstad, Kintyre, Beaver Lake State Park, and 
Temvik.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central and southeastern North Dakota.

&&

LAT...LON 4629 10036 4663 10020 4663 9942 4628 9953
TIME...MOT...LOC 0700Z 267DEG 15KT 4647 10016 4645 9975 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

HOLLAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 24, 12:50 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 24, 12:50 AM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1250 AM CDT Tue Aug 24 2021

.UPDATE...
Issued at 1228 AM CDT Tue Aug 24 2021

Thunderstorms, some severe, will continue to be possible through
the early morning across much of the area (especially central and
east) as an upper wave and associated surface low moves through.
CAMs continue to have a poor handle on this setup and won't be of
much use. The best chance for severe storms is across the south
closer to the LLJ. Storms, regardless of location, will continue
to propagate east early this morning before exiting the area.

UPDATE Issued at 1015 PM CDT Mon Aug 23 2021

Quick update for Severe Thunderstorm Watch 459, in effect until 3
AM CDT for far south central North Dakota.

00Z guidance is starting to suggest a separate area of strong
convection is possible between the Canadian border and Highway 2
in northwest and north central North Dakota early Tuesday morning.
We will continue to evaluate this potential as new data arrive.

UPDATE Issued at 954 PM CDT Mon Aug 23 2021

At 945 PM CDT, a meridional line of strong to severe
thunderstorms with rotating updrafts was located from near
Selfridge extending south through the Standing Rock Reservation in
north central South Dakota. SPC Mesoanalysis indicates these
storms are about to intercept an area of strong low level warm air
advection and moisture transport. So we anticipate these storms
should have no problem maintaining their strength as they track
east-northeast across south central North Dakota. Instability,
buoyancy, and shear parameters remain quite favorable for severe
weather. Both large hail and damaging winds remain possible,
though a transition away from the wind threat is still expected
as the boundary layer becomes increasingly stabilized. In
addition, if these storms are still partially rooted in the
boundary layer, enough low level shear may be present for a brief
tornado threat, though this remains by far the least likely
hazard.

UPDATE Issued at 712 PM CDT Mon Aug 23 2021

A line of widely scattered thunderstorms has developed from the
southeast corner of Montana into south central South Dakota. An 84
mph wind gust was reported over one hour ago at an elevated
station north of Belle Fourche, SD, but no other severe wind gusts
have been reported since. The storms that are approaching far
southwest North Dakota are moving through an environment with
steep mid level lapse rates approaching 9 C/km, high DCAPE around
1500 J/kg, and marginal effective bulk shear near 30 kts, per SPC
mesoanalysis. While these storms do not appear to pose an
immediate severe threat to southwest North Dakota, they will need
to be monitored closely.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 229 PM CDT Mon Aug 23 2021

The main forecast issue in the short term period will be
thunderstorm chances tonight through Tuesday.

Latest WV imagery shows an upper level low situated over southern
Alberta with shortwave energy rotating through the base of the
trough and a broad southwest flow beneath the trough from northern
California into the Northern Plains. At the surface lee side
cyclogenesis is occurring over the Northern High Plains in
response to the approaching upper trough. As this trough and
shortwave energy over the West Coast approach, strong warm
advection will spread into the forecast area and the lee cyclone
will track into the western Dakotas. The combination of the strong
warm advection and increasing mid-upper level forcing is expected
to result in elevated thunderstorms moving into and/or developing
over the southwest/south central and spreading north and east.

Strong bulk shear of 40 to 55 knots will be over the area with
increasing MUCape values through the night. Even though convection
will be elevated, with instability and shear this strong, we could
see some severe potential with any rotating updrafts, and we did
bump up the hail size to half-dollar from quarter. We kept the
wind gust potential at 60 given the elevated nature of the storms.

Seems like a lot of the CAMS develop convection over the higher
elevations of the northern High Plains and track it east northeast
into southwest/south central ND, then intensify the convection as
the low level jet/strong warm advection really kicks in later
tonight. The HREF updraft helicities and SREF probability of SVR
seem to key on this as well. My only question is that if
Convection does not occur over the high plains, or dissipates
before it reaches us, will there be strong convection. Not sure
but by noticing the increasing congested CU in the vicinity of the
Black Hills and northeast Wyoming and their trajectory, it seems
reasonable given the amount of forcing for ascent approaching the
area. There is also the aforementioned northern stream wave that
moves into the northwest late tonight. The thinking is that the
severe potential for convection across the northern tier counties
will be lower, but given the strong shear, an isolated marginally
severe wind gust or hail can not be ruled out here either.

Convection tapers off over central and eastern ND on Tuesday with
skies clearing behind the system. There are indications of another
round of stratus dropping into northern ND, and possibly a little
farther south than this mornings stratus. Highs are expected to
range from the 60s north to lower 80s far south.

.LONG TERM...(Tuesday night through Monday) Issued at 229 PM CDT
Mon Aug 23 2021

The long term forecast continues to favor an active weather pattern
with near to slightly below average temperatures. There will be a
brief reprieve in precipitation chances Tuesday night through
Wednesday morning behind the exiting wave. Meanwhile, a broad
upper trough will be moving into the northwestern CONUS,
eventually setting up southwesterly flow aloft across the northern
Plains. Multiple waves are expected round the trough axis and
pass through the southwesterly flow, providing precipitation
chances throughout the remainder of the week with the best chances
appearing to be late Thursday into early Friday. The trough
weakens through the weekend with slightly warmer and drier
conditions expected heading into the beginning of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1228 AM CDT Tue Aug 24 2021

While most terminals will likely see VFR conditions for much of
the forecast period, there are several potential aviation impacts to
address. There is a chance of thunderstorms across much North
Dakota through the morning, with the best chances central and east.
The strongest storms may produce IFR/LIFR visibility, erratic
wind gusts, and hail. Additionally, a period of MVFR to IFR
ceilings is forecast at KXWA and KMOT Tuesday morning, regardless
of precipitation. Low level wind shear will be a concern through
much of the early morning at all terminals. Surface winds will
generally be southeasterly around 10-15 kts through tonight before
becoming northwesterly around 15-20 kts by Tuesday afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Gale
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...Gale
Hazardous weather outlook, Aug 24, 1:03 AM CDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
103 AM CDT Tue Aug 24 2021

NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-250615-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
103 AM CDT Tue Aug 24 2021 /1203 AM MDT Tue Aug 24 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. A few storms may be
severe, with hail to the size of half dollar coins, and wind gusts
to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few strong to severe thunderstorms are possible in southern North
Dakota Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ001-009-017-018-031>033-040-041-043-044-250615-
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
103 AM CDT Tue Aug 24 2021 /1203 AM MDT Tue Aug 24 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

There is a slight chance of thunderstorms tonight. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few strong to severe thunderstorms are possible in southern North
Dakota Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 24, 12:23 AM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1223 AM CDT Tue Aug 24 2021

NDZ048-051-240600-
La Moure ND-Dickey ND-
1223 AM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of LaMoure and Dickey
Counties through 100 AM CDT...

At 1222 AM CDT, strong thunderstorms were located along a line
extending from near Jud to 4 miles northeast of Elm Lake.
Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Ellendale around 1230 AM CDT.
  Adrian around 1240 AM CDT.
  Dickey around 1245 AM CDT.
  Marion around 1255 AM CDT.
  Ludden around 100 AM CDT.

Other locations impacted by these storms include Nortonville,
Monango, Guelph, Berlin, Grand Rapids, Glover, Alfred, and
Merricourt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.

&&

LAT...LON 4594 9900 4628 9900 4629 9904 4663 9904
      4663 9804 4594 9801
TIME...MOT...LOC 0522Z 266DEG 38KT 4657 9885 4594 9866

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

HOLLAN
Special weather statement, Aug 24, 1:03 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Bismarck ND
103 AM CDT Tue Aug 24 2021

NDZ034-042-045-046-240630-
Grant ND-Sioux ND-Morton ND-Emmons ND-
103 AM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of northeastern Sioux,
southeastern Morton, northeastern Grant and Emmons Counties through
130 AM CDT/1230 AM MDT/...

At 102 AM CDT/1202 AM MDT/, strong thunderstorms were located along
a line extending from 10 miles northeast of Carson to Cannon Ball to
7 miles south of Wishek. Movement was northeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Linton, Hazelton, Flasher, Solen, Cannon Ball, Braddock, St. Anthony,
Prairie Knights Resort, Lark, Temvik, Breien, Kintyre, Hazelton
Recreation Area, Huff, Fort Rice, and Beaver Bay Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT/200 AM
MDT/ for south central and southeastern North Dakota.

&&

LAT...LON 4637 10130 4647 10164 4663 10149 4663 9991
      4629 9992 4628 9988 4613 9988
TIME...MOT...LOC 0602Z 237DEG 25KT 4655 10144 4639 10058 4615 9958

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

HOLLAN
Local storm report, Aug 24, 1:24 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
124 AM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 AM     TSTM WND GST     OAKES                   46.14N 98.09W
08/24/2021  M97 MPH          DICKEY             ND   PUBLIC

            PERSONAL WEATHER STATION IN OAKES MEASURED
            70 MPH SUSTAINED WIND GUSTING TO 97 MPH.

&&

ZH
Local storm report, Aug 24, 1:32 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
132 AM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 AM     NON-TSTM WND GST 3 NE JAMESTOWN          46.93N 98.67W
08/24/2021  M59 MPH          STUTSMAN           ND   ASOS

            ASOS STATION KJMS JAMESTOWN ND AIRPORT ASOS
            (BIS) - WINDS WERE OCCURRING WELL BEHIND
            LINE OF THUNDERSTORMS.

&&

ZH
Special weather statement, Aug 24, 1:42 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Bismarck ND
142 AM CDT Tue Aug 24 2021

NDZ036-037-047-048-050-051-240800-
Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Steele, Tappen, Jamestown, Napoleon,
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes,
and Ellendale
142 AM CDT Tue Aug 24 2021

...STRONG WINDS BEHIND DEPARTING THUNDERSTORMS...

Strong southeasterly winds will impact the southern James River
Valley and areas to the west until 3 AM CDT. At 104 AM CDT, a 59
mph wind gust was reported at the Jamestown Airport. These winds
are associated with an area of low pressure behind a line of
thunderstorms that is approaching western Minnesota.

Secure loose outdoor objects and be prepared for difficult
driving conditions.

Hollan
Special weather statement, Aug 24, 2:01 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
201 AM CDT Tue Aug 24 2021

NDZ046-047-240730-
Logan ND-Emmons ND-
201 AM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of western Logan and
northeastern Emmons Counties through 230 AM CDT...

At 200 AM CDT, strong thunderstorms were located along a line
extending from 5 miles east of Hazelton to 4 miles south of
Napoleon. Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Napoleon, Braddock, Burnstad, Kintyre, Beaver Lake State Park, and
Temvik.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central and southeastern North Dakota.

&&

LAT...LON 4629 10036 4663 10020 4663 9942 4628 9953
TIME...MOT...LOC 0700Z 267DEG 15KT 4647 10016 4645 9975

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HOLLAN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 9:53 PM CDTSpecial Weather StatementBISSioux37 min
Aug 23, 10:06 PM CDTSevere Thunderstorm WarningBISSioux24 min
Aug 23, 11:38 PM CDTSpecial Weather StatementBISLogan, McIntosh37 min
Aug 24, 12:01 AM CDTSpecial Weather StatementBISGrant29 min
Aug 24, 12:14 AM CDTSevere Thunderstorm WarningBISGrant, Morton46 min
Aug 24, 12:23 AM CDTSpecial Weather StatementBISDickey, LaMoure37 min
Aug 24, 12:45 AM CDTSevere Thunderstorm Warning Considerable damage threatBISDickey30 min
Aug 24, 1:03 AM CDTSpecial Weather StatementBISEmmons27 min
Aug 24, 2:57 AM CDTAreal Flood AdvisoryBISLogan98 min
Aug 24, 5:54 AM CDTSpecial Weather StatementBISMountrail36 min
Aug 24, 6:16 AM CDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward29 min
Aug 24, 7:26 AM CDTSpecial Weather StatementBISPierce34 min
Aug 24, 8:19 AM CDTSpecial Weather StatementBISMcHenry26 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.